Alert archive / Kansas / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 203, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at Aug 16, 2018, 5:02 PM CDT for Chautauqua County, Montgomery County, Kansas. It was in force for 43 min. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 16, 2018, 5:02 PM CDT (22:02 UTC)
- Expired
- Aug 16, 2018, 5:45 PM CDT
- In force
- 43 min
- Issued by
- NWS Wichita, KS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Chautauqua County, KS, Montgomery County, KS
The radar
The Tulsa radar (KINX), 112 km from the middle of the area, began a volume at 22:05 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 16, 5:02 PM CDT | TSTM WND GST 60 | 2 Se Havana, KS | RURAL FIRE DEPARTMENT REPORTS AN ESTIMATED 60 MPH WIND AT HIGHWAY 166 AND HIGHWAY 75. |
| Aug 16, 5:13 PM CDT | TSTM WND GST 60 | 2 W Independence, KS | REPORT OF 60 MPH WINDS AT THE JUNCTION OF HIGHWAYS 160 AND 75. |
| Aug 16, 5:28 PM CDT | TSTM WND GST 60 | 1 W Independence, KS | FIRE SPOTTERS REPORT 60 MPH WINDS ON THE RIM DIKE. |
| Aug 16, 5:31 PM CDT | TSTM WND DMG | S Liberty, KS | PUBLIC REPORT VIA DISPATCH OF A POWER POLE AND TREE DOWN ON SUNFLOWER NEAR LIBERTY. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 0 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 16, 3:28 PM CDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
Springfield, MO (KSGF), launched 12:00Z, 10.0 hours before the alert went out and 183 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 481 J/kg
- Mixed-layer CIN
- -169 J/kg
- Mixed-layer LCL
- 812 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- 90 m²/s²
- 0-3 km storm-relative helicity
- 62 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
915
WUUS53 KICT 162202
SVRICT
KSC019-125-162245-
/O.NEW.KICT.SV.W.0203.180816T2202Z-180816T2245Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Wichita KS
502 PM CDT THU AUG 16 2018
The National Weather Service in Wichita has issued a
* Severe Thunderstorm Warning for...
Montgomery County in southeastern Kansas...
Eastern Chautauqua County in southeastern Kansas...
* Until 545 PM CDT.
* At 502 PM CDT, severe thunderstorms were located along a line
extending from Peru to near Lenapah, moving north at 20 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Coffeyville, Independence, Caney, Dearing, Tyro, Peru, Liberty,
Chautauqua, Havana, Bolton, Niotaze, Hale, Independence Airport,
Coffeyville Airport, Elk City State Park and Elk City Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3726 9610 3724 9552 3718 9552 3700 9558
3700 9621
TIME...MOT...LOC 2202Z 196DEG 16KT 3706 9611 3689 9570
HAIL...1.00IN
WIND...60MPH
$$
LAWSON2 follow-up statements
187
WWUS53 KICT 162227
SVSICT
Severe Weather Statement
National Weather Service Wichita KS
527 PM CDT THU AUG 16 2018
KSC019-125-162245-
/O.CON.KICT.SV.W.0203.000000T0000Z-180816T2245Z/
Montgomery KS-Chautauqua KS-
527 PM CDT THU AUG 16 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM CDT
FOR MONTGOMERY AND EASTERN CHAUTAUQUA COUNTIES...
At 527 PM CDT, severe thunderstorms were located along a line
extending from 8 miles northeast of Peru to near Dearing, moving
north at 30 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Coffeyville, Independence, Caney, Dearing, Tyro, Peru, Liberty,
Chautauqua, Havana, Bolton, Niotaze, Hale, Independence Airport,
Coffeyville Airport, Elk City State Park and Elk City Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3726 9610 3724 9552 3718 9552 3700 9558
3700 9621
TIME...MOT...LOC 2227Z 197DEG 24KT 3719 9604 3709 9567
HAIL...1.00IN
WIND...60MPH
$$
LAWSON876
WWUS53 KICT 162240
SVSICT
Severe Weather Statement
National Weather Service Wichita KS
540 PM CDT THU AUG 16 2018
KSC019-125-162250-
/O.EXP.KICT.SV.W.0203.000000T0000Z-180816T2245Z/
Montgomery KS-Chautauqua KS-
540 PM CDT THU AUG 16 2018
...THE SEVERE THUNDERSTORM WARNING FOR MONTGOMERY AND EASTERN
CHAUTAUQUA COUNTIES WILL EXPIRE AT 545 PM CDT...
The storms which prompted the warning have weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore, the warning will be allowed to expire.
A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
southeastern Kansas.
LAT...LON 3726 9610 3724 9552 3718 9552 3700 9558
3700 9621
TIME...MOT...LOC 2240Z 196DEG 16KT 3724 9602 3714 9565
$$
LAWSONWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 16, 3:12 PM CDT, 1 hour 50 minutes earlier.
Area forecast discussion, Aug 16, 3:12 PM CDT, 1 hour 50 minutes before
Area Forecast Discussion National Weather Service Wichita KS 312 PM CDT Thu Aug 16 2018 .SHORT TERM...(This evening through Saturday) Issued at 203 PM CDT Thu Aug 16 2018 Storm chances are expected to increase across the region this afternoon and evening, persisting through tonight. One area of focus will be across portions of southern/southeast Kansas, on the northern fringe of a convectively-induced mid-level impulse (MCV) moving east/southeast across Oklahoma. Another area of focus will be across portions of central and east-central Kansas in the vicinity of a stalled frontal boundary. Current thinking is thunderstorm chances associated with the OK MCV will impact southern/southeast Kansas now through about 8 PM, with chances increasing across central/east-central Kansas toward 6-7 PM and persist into the overnight hours in vicinity of the frontal boundary. The highest storm coverage will probably be along/south of I-70, and along/east of I-135, amidst slightly cooler mid-level temperatures and better upper forcing. Storm coverage should be more on the isolated side generally west of I-135. Ample instability, steep mid-level lapse rates, and unseasonably strong deep layer shear will support a handful of strong to severe storms, capable of large hail and damaging winds. Additionally, rich low-level moisture and associated above normal precipitable water values will support pockets of very heavy rain and flooding. Other than a few lingering showers/storms far southeast Kansas Friday morning, building large-scale subsidence and low-level high pressure will support quiet weather through Saturday, with seasonable temperatures. .LONG TERM...(Saturday Night through Thursday) Issued at 203 PM CDT Thu Aug 16 2018 Model consensus continues to support increasing chances for widespread showers/thunderstorms Saturday night through Sunday night or early Monday, as another unseasonably strong upper low, currently just off the Pacific Northwest Coast, moves slowly over Mid-America. While a handful of strong to marginally severe storms cannot be ruled out during this time frame, thinking the greatest threat will be locally heavy rainfall given the above normal precipitable water values, relatively poor mid-level lapse rates, and the slow-moving nature of the upper low. Behind this system, Monday-Wednesday look to bring a little taste of fall, as an upper impulse diving southeast across the Midwest allows relatively cool Canadian air to filter south into the region. High temperatures look to be in the low 80s for many areas, with overnight lows in the 50s-low 60s. A gradual warming trend is expected beyond Wednesday. && .AVIATION...(For the 18Z TAFS through 18Z Friday afternoon) Issued at 1257 PM CDT Thu Aug 16 2018 Thunderstorm chances are expected to increase later this afternoon and evening across the region. Thinking the greatest coverage will be across eastern Kansas, mainly along/south of I-70 and along/east of I-135. The strongest activity will be capable of large hail, damaging winds and frequent lightning. Additionally, pockets of very heavy rain are likely. Covered this threat with VCTS. Storm chances should end from northwest to southeast later tonight, with quiet VFR conditions and light north/northeast winds Friday. && .PRELIMINARY POINT TEMPS/POPS... Wichita-KICT 69 90 68 90 / 40 10 0 0 Hutchinson 67 88 65 89 / 40 10 0 0 Newton 68 89 66 88 / 50 10 0 0 ElDorado 68 89 66 88 / 50 20 0 0 Winfield-KWLD 70 90 67 89 / 40 20 10 0 Russell 65 88 64 88 / 30 0 0 0 Great Bend 65 88 64 89 / 30 0 0 0 Salina 67 89 66 90 / 40 0 0 0 McPherson 67 88 65 89 / 40 10 0 0 Coffeyville 70 90 68 89 / 50 30 10 10 Chanute 69 89 67 89 / 50 30 10 0 Iola 68 88 67 89 / 50 20 0 0 Parsons-KPPF 69 89 68 89 / 50 30 10 0 && .ICT WATCHES/WARNINGS/ADVISORIES...None. && SHORT TERM...ADK LONG TERM...ADK AVIATION...ADK
Hazardous weather outlook, Aug 16, 3:52 PM CDT, 1 hour 10 minutes before
Hazardous Weather Outlook National Weather Service Wichita KS 352 PM CDT Thu Aug 16 2018 KSZ032-033-047>053-067>072-082-083-091>096-098>100-172100- Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase- Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper- Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette- 352 PM CDT Thu Aug 16 2018 This hazardous weather outlook is for portions of Central Kansas, South Central Kansas and Southeast Kansas. .DAY ONE...Tonight Thunderstorm chances will increase late this afternoon and persist through the evening and overnight hours. The greatest coverage should be generally along and east of I-135, with more of an isolated threat further west. The strongest activity will be capable of hail up to golfball size and 70 mph winds. Additionally, pockets of very heavy rainfall are likely, which may produce areas of flash flooding, especially across saturated areas of southeast Kansas. .DAYS TWO THROUGH SEVEN...Friday through Wednesday A few showers or thunderstorms may linger over far southeast Kansas early Friday morning. Chances for showers and thunderstorms are expected to increase once again Saturday night through Tuesday, with the highest chances Saturday night through Sunday night. Strong to marginally severe storms are possible, along with locally heavy rain and possible flooding. .SPOTTER INFORMATION STATEMENT... Spotter activation is possible later this afternoon and evening. && For a graphical version of this information, see our webpage at: http://weather.gov/wichita/hwo/
In the hours before
Special weather statement, Aug 16, 4:26 PM CDT, 36 minutes before
Special Weather Statement
National Weather Service Wichita KS
426 PM CDT THU AUG 16 2018
KSZ093-162200-
Cowley KS-
426 PM CDT THU AUG 16 2018
The National Weather Service in Wichita has issued a
* Significant Weather Advisory for...
Southeastern Cowley County in south central Kansas...
* Until 500 PM CDT.
* At 424 PM CDT...National Weather Service meteorologists were
tracking a strong thunderstorm near Dexter, or 9 miles west of
Cedar Vale...moving northeast at 25 mph.
hail up to the size of nickels...and wind gusts up to 50 mph will be
possible with this storm.
* Locations impacted include...
Dexter.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Be prepared to take shelter in the event the storms intensify and
become severe...or a warning is issued by the National Weather
Service.
&&
A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
south central and southeastern Kansas.
LAT...LON 3715 9681 3735 9653 3724 9652 3700 9653
3700 9670
TIME...MOT...LOC 2126Z 236DEG 21KT 3711 9667
LAWSONSpecial weather statement, Aug 16, 4:47 PM CDT, 15 minutes before
Special Weather Statement National Weather Service Wichita KS 447 PM CDT THU AUG 16 2018 KSZ069-083-092-093-162215- Butler KS-Cowley KS-Sumner KS-Sedgwick KS- 447 PM CDT THU AUG 16 2018 The National Weather Service in Wichita has issued a * Significant Weather Advisory for... Southwestern Butler County in south central Kansas... Northwestern Cowley County in south central Kansas... Northeastern Sumner County in south central Kansas... Southeastern Sedgwick County in south central Kansas... * Until 515 PM CDT. * At 445 PM CDT...National Weather Service meteorologists were tracking a strong thunderstorm over Mulvane...moving east at 25 mph. hail up to the size of nickels...and wind gusts up to 50 mph will be possible with this storm. * Locations impacted include... Derby, Mulvane, Rose Hill, Belle Plaine, Udall and Rock. A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for south central Kansas. LAT...LON 3735 9731 3751 9735 3760 9708 3742 9700 TIME...MOT...LOC 2147Z 255DEG 20KT 3746 9726 LAWSON
Special weather statement, Aug 16, 4:48 PM CDT, 14 minutes before
Special Weather Statement National Weather Service Wichita KS 448 PM CDT THU AUG 16 2018 KSZ069-093-162215- Butler KS-Cowley KS- 448 PM CDT THU AUG 16 2018 The National Weather Service in Wichita has issued a * Significant Weather Advisory for... South central Butler County in south central Kansas... North central Cowley County in south central Kansas... * Until 515 PM CDT. * At 445 PM CDT...National Weather Service meteorologists were tracking a strong thunderstorm near Atlanta, or 8 miles east of Douglass...moving northeast at 20 mph. hail up to the size of nickels...and wind gusts up to 50 mph will be possible with this storm. * Locations impacted include... Atlanta and Winfield City Lake. A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for south central Kansas. LAT...LON 3735 9683 3747 9700 3760 9687 3748 9658 TIME...MOT...LOC 2147Z 221DEG 13KT 3747 9686 LAWSON
Local storm report, Aug 16, 4:50 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
450 PM CDT THU AUG 16 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0443 PM TSTM WND GST CEDAR VALE 37.11N 96.50W
08/16/2018 E50 MPH CHAUTAUQUA KS TRAINED SPOTTER
ESTIMATED 50 MPH GUST AND PEA SIZE HAIL.
SMALL LIMBS DOWN.
&&
MARTINSpecial weather statement, Aug 16, 4:55 PM CDT, 7 minutes before
Special Weather Statement National Weather Service Wichita KS 455 PM CDT THU AUG 16 2018 KSZ098-099-162230- Montgomery KS-Chautauqua KS- 455 PM CDT THU AUG 16 2018 The National Weather Service in Wichita has issued a * Significant Weather Advisory for... Southwestern Montgomery County in southeastern Kansas... Southeastern Chautauqua County in southeastern Kansas... * Until 530 PM CDT. * At 453 PM CDT...National Weather Service meteorologists were tracking a strong thunderstorm near Chautauqua, or 8 miles west of Caney...moving northeast at 25 mph. hail up to the size of dimes...and wind gusts up to 50 mph will be possible with this storm. * Locations impacted include... Caney, Sedan, Peru, Chautauqua, Havana and Niotaze. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for southeastern Kansas. LAT...LON 3700 9589 3700 9623 3721 9616 3713 9571 TIME...MOT...LOC 2155Z 226DEG 24KT 3699 9609 LAWSON
The office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 16, 3:49 PM CDT | Flash Flood Watch | ICT | Labette, Montgomery | 15 hr |
| Aug 16, 4:26 PM CDT | Special Weather Statement | ICT | Cowley | 34 min |
| Aug 16, 4:34 PM CDT | Severe Thunderstorm Warning | ICT | Chautauqua, Cowley | 29 min |
| Aug 16, 4:47 PM CDT | Special Weather Statement | ICT | Sedgwick | 28 min |
| Aug 16, 4:48 PM CDT | Special Weather Statement | ICT | Cowley | 27 min |
| Aug 16, 4:55 PM CDT | Special Weather Statement | ICT | Montgomery | 35 min |
| Aug 16, 5:18 PM CDT | Severe Thunderstorm Warning | ICT | Chautauqua, Elk, Montgomery | 42 min |
| Aug 16, 5:23 PM CDT | Special Weather Statement | ICT | Butler | 37 min |
| Aug 16, 5:42 PM CDT | Special Weather Statement | ICT | Labette | 33 min |
| Aug 16, 5:49 PM CDT | Severe Thunderstorm Warning | ICT | Labette, Montgomery | 28 min |
| Aug 16, 5:53 PM CDT | Severe Thunderstorm Warning | ICT | Allen | 67 min |
| Aug 16, 6:09 PM CDT | Severe Thunderstorm Warning | ICT | Butler, Elk, Greenwood | 66 min |
| Aug 16, 6:24 PM CDT | Special Weather Statement | ICT | Rice | 36 min |
| Aug 16, 6:36 PM CDT | Special Weather Statement | ICT | Chase | 24 min |
| Aug 16, 6:39 PM CDT | Severe Thunderstorm Warning | ICT | Allen, Neosho | 45 min |
| Aug 16, 6:44 PM CDT | Severe Thunderstorm Warning | ICT | Chase | 35 min |
| Aug 16, 6:58 PM CDT | Severe Thunderstorm Warning | ICT | Butler | 47 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.